Texas, 2011

Wildfire in Texas, July 31, 2011

July 31, 2011 · NWS AMA · 1 event in 1 county or zone

The Mutual Aid Shamrock Daberry Road Wildfire began around 1245 CST about five miles northeast of Shamrock Texas in Wheeler County. The wildfire was caused by lightning and consumed an estimated three hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Mutual Aid Shamrock Daberry Road Wildfire began around 1245 CST about five miles northeast of Shamrock Texas in Wheeler County. The wildfire was caused by lightning and consumed an estimated three hundred acres. There was a report that there were two homes and one other structure which were threatened by the wildfire but were saved. None of the structures were reported damaged. There were no reports of injuries or fatalities. The wildfire was contained around 1500 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:34 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 31, 11:34 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1234 PM CDT SUN JUL 31 2011

.AVIATION...
WEAK SURFACE TROUGH ANALYZED JUST EAST OF KGUY AND KAMA HAS BEGUN TO
DEEPEN SLIGHTLY. THINK A WEAK CONVERGENCE ZONE ASSOCIATED WITH THIS
TROUGH AND A PLUME OF MID-LEVEL MOISTURE MAY BE SUFFICIENT TO TRIGGER
ISOLATED THUNDERSTORMS THIS AFTERNOON BETWEEN 20Z AND 02Z. DUE TO THE
ANTICIPATED ISOLATED NATURE OF THE THUNDERSTORMS...NOT CONFIDENT
ENOUGH TO MENTION ANYTHING MORE THAN CB REMARKS AT THE TAF SITES.
THINK KDHT AND KGUY HAVE SLIGHTLY BETTER CHANCES FOR THUNDERSTORMS
THAN KAMA. GUSTY WINDS AND BRIEF MVFR VSBYS WILL BE A POSSIBILITY
DIRECTLY BENEATH ANY THUNDERSTORMS. OUTSIDE OF THUNDERSTORMS...VFR
CONDITIONS ARE EXPECTED WITH FEW/SCT HIGH BASED AFTERNOON AND
EVENING CUMULUS AND HIGH LEVEL CONVECTIVE DEBRIS CLOUDS OVERNIGHT AND
MONDAY MORNING. SE TO SSW WINDS ARE EXPECTED TO BE AT OR AROUND 15 KT
THROUGH 02Z BEFORE DIMINISHING BELOW 10 KT AFTER 02Z. WEAK SEMBLANCE
OF A LOW-LEVEL JET WILL DEVELOP OVERNIGHT IN CLOSE PROXIMITY TO KDHT
AND KGUY. AS VERTICAL MIXING BEGINS AFTER 15Z MONDAY...SSW WINDS
WILL STRENGTHEN WITH SUSTAINED WINDS BETWEEN 15 AND 20 KT WITH GUSTS
UP TO 25 KT.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 626 AM CDT SUN JUL 31 2011/

AVIATION...
GENERALLY CLEAR SKY EXPECTED THROUGH THE MORNING...WITH SOUTH
SOUTHWESTERLY SURFACE WINDS REMAINING BELOW 15 KT.  BY EARLY
AFTERNOON...EXPECT HIGH-BASED CU TO DEVLEOP.  POTENTIAL EXISTS FOR
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING.  WEAK CONVERGENCE
ZONE EXPECTED TO LIE NEAR A LINE CLOSE TO KDHT THROUGH KAMA...WHICH
MAY PROVIDE ENHANCED OPPORTUNITY FOR THUNDERSTORM DEVELOPMENT.  WILL
CARRY CB REMARK AT ALL TERMINALS BETWEEN 20Z AND 02Z MON.  BRIEF
SURFACE GUSTS AT OR ABOVE 40 KT AND BRIEF MVFR VISIBILITIES COULD
OCCUR WITH THUNDERSTORMS.  LIGHT SOUTH OR SOUTHWEST WINDS EXPECTED
OVERNIGHT WITH NO LOW CLOUDS OR FOG EXPECTED.  EXCEPT FOR BRIEF
VISIBILITY REDUCTIONS IN ISOLATED THUNDERSTORMS...VFR FORECAST
CONTINUES NEXT 24 HOURS.

COCKRELL

PREV DISCUSSION... /ISSUED 455 AM CDT SUN JUL 31 2011/

DISCUSSION...
PRIMARY FORECAST CONCERNS INCLUDE THUNDERSTORM CHANCES TODAY...A
RETURN TO HOT CONDITIONS FOR THE WORK WEEK...AND THUNDERSTORM CHANCES
OVER MAINLY NORTHERN PORTIONS OF THE FORECAST AREA TUESDAY AND
BEYOND.

SURFACE LOW PRESSURE WAS CENTERED OVER SOUTHEAST CO EARLY THIS
MORNING WITH A STATIONARY FRONT EXTENDING EAST ACROSS
SOUTHERN/CENTRAL KS. TO THE SOUTH OF THE FRONT...TEMPERATURES ACROSS
THE PANHANDLES WERE IN THE LOWER 70S TO LOWER 80S AND DEWPOINTS IN
THE UPPER 50S TO LOWER 60S. A VERY JUICY AIRMASS RESIDED NORTH OF
THE FRONT WHERE DEWPOINTS WERE IN THE LOWER TO MID 70S. MEANWHILE THE
MID TO UPPER LEVEL RIDGE HAS REASSERTED ITSELF OVER THE PLAINS
STATES...WITH UPPER AIR OBS FROM LAST EVENING SHOWING A 596 DAM HIGH
CENTERED OVER WESTERN KS THROUGH THE PANHANDLES AND WESTERN OK INTO
NORTH TX. WATER VAPOR IMAGERY SHOWS A MIDLEVEL SHORTWAVE CAUGHT UNDER
THE RIDGE WORKING SLOWLY NORTH/NORTHWEST ACROSS NM EARLY THIS
MORNING. FORCING WITH THIS WAVE HAS MAINTAINED SOME SHOWER AND
THUNDERSTORM ACTIVITY ACROSS PORTIONS OF EASTERN NM THROUGH THE
NIGHT.

OVERALL TODAY WILL BE FAIRLY SIMILAR TO YESTERDAY...WITH A FEW LESS
SHOWERS AND THUNDERSTORMS AND TEMPERATURES SLIGHTLY WARMER IN SPOTS.
THE UPPER LEVEL RIDGE WILL REMAIN FIRMLY OVERHEAD TODAY...WITH
ASSOCIATED SUBSIDENCE MINIMIZING THUNDERSTORM CHANCES. HOWEVER STILL
COULD SEE A FEW ISOLATED SHOWERS AND STORMS DEVELOP THIS AFTERNOON
AND EVENING AS STRONG DIURNAL HEATING AND ASSOCIATED STEEP LOW-LEVEL
LAPSE RATES HELP CONVECTIVE TEMPS TO BE NEARED OR REACHED. WILL CARRY
AN ISOLATED THUNDERSTORM MENTION ACROSS ALL BUT FAR EASTERN PORTIONS
OF THE PANHANDLES AS SUBSIDENCE WILL BE MOST PRONOUNCED IN THE EAST
MOST DIRECTLY UNDER THE CORE OF THE UPPER RIDGE...WITH CONVECTIVE
TEMPS A LITTLE HIGHER IN THE EAST AS WELL. WILL ALSO HAVE A LITTLE
BETTER MID-LEVEL MOISTURE IN PLACE OVER WESTERN AND CENTRAL AREAS AND
CLOSER PROXIMITY TO AFOREMENTIONED SHORTWAVE MAY HELP TO TRIGGER A
FEW STORMS. A WEAK SURFACE TROUGH IS ALSO FORECAST TO DEVELOP
SOUTHEAST FROM THE LOW IN CO THROUGH THE WESTERN/CENTRAL PANHANDLES
TODAY...SO WEAK CONVERGENCE ALONG THIS MAY HELP TOUCH OFF A STORM OR
TWO. ONCE AGAIN...WIND GUSTS TO AROUND 50 MPH AND LOCALLY HEAVY RAIN
WILL BE POSSIBLE WITH THE STRONGER STORMS. HOWEVER...COVERAGE WILL BE
MINIMAL DUE TO THE RIDGE OVERHEAD AND THUS WILL KEEP POPS IN THE 10
PERCENT RANGE. ANY STORMS SHOULD QUICKLY DISSIPATE AFTER DARK DUE TO
THE ABSENCE OF ANY APPRECIABLE FORCING. OTHERWISE...SOUTHERLY WINDS
WILL PREVAIL AGAIN TODAY AND WITH SIMILAR H85 TEMPS TO
YESTERDAY...WILL AIM FORECAST HIGHS CLOSE TO YESTERDAY/S...SLIGHTLY
WARMER IN SPOTS.

TEMPERATURES WILL CRANK UP ANOTHER NOTCH ON MONDAY. H85 TEMPS WARM
1-3C ACROSS THE CWA AND WINDS INCREASE A LITTLE AND VEER MORE TO THE
SOUTH/SOUTHWEST...PROVIDING A LITTLE BETTER COMPRESSIONAL WARMING.
EXPECTING DRY CONDITIONS AS MID-LEVEL MOISTURE IS SHUNTED
WEST/NORTHWEST OF THE AREA WITH STRONG SUBSIDENCE IN PLACE UNDER THE
RIDGE. A SHORTWAVE TROUGH MOVING ACROSS SOUTHERN CANADA AND THE
NORTHERN TIER STATES WILL THEN HELP PUSH A COLD FRONT SOUTH INTO THE
NORTHERN ZONES ON TUESDAY...AND SOME MID-LEVEL MONSOON MOISTURE WILL
ALSO START TO ARC BACK OVER THE NORTH/NORTHWEST CWA. THIS RETURN OF
MOISTURE ALOFT...COMBINED WITH CONVERGENCE ALONG THE FRONT AND
INCREASED MOISTURE AND INSTABILITY IN ITS WAKE WILL BRING A CHANCE FOR
THUNDERSTORMS TO PORTIONS OF THE OK PANHANDLE AND NORTHERN TX
PANHANDLE TUESDAY AFTERNOON INTO TUESDAY NIGHT. MAY SEE SOME SUBTLE
COOLING IN THE FAR NORTHWEST ON TUESDAY...BUT IT WILL REMAIN VERY HOT
AHEAD OF THE FRONT AS WINDS VEER TO MORE SOUTHWESTERLY AND H85 TEMPS
WARM ANOTHER 1-2C. ON BOTH MONDAY AND TUESDAY...EASTERN PORTIONS OF
THE PANHANDLES COULD FLIRT WITH HEAT ADVISORY CRITERIA. HIGHS ARE
FORECAST TO REACH THE 103-107F RANGE ACROSS THE EAST. HOWEVER
DEWPOINTS SHOULD MIX OUT INTO THE 40S TO LOWER 50S GIVEN THE
SOUTHWEST WINDS AND DRY AIR ALOFT...WHICH RESULTS IN HEAT INDICES
ONLY BRIEFLY TOUCHING 105F DURING THE AFTERNOON HOURS IN A FEW
LOCATIONS. CONSIDERING THIS AND NIGHTTIME LOWS ALSO EXPECTED TO BE
VERY MARGINAL /FORECAST TO FALL INTO THE MID 70S/...CURRENTLY NOT
ANTICIPATING THE NEED FOR A HEAT ADVISORY...BUT IT WILL BE CLOSE IN
SPOTS AND WILL CONTINUE TO MONITOR.

THE COLD FRONT HANGS NEAR THE THE NORTHERN CWA ON WEDNESDAY WHILE
MID-LEVEL MONSOON MOISTURE CONTINUES TO GRAZE THE AREA AS WELL. THUS
WILL MAINTAIN THUNDERSTORM CHANCES ACROSS THE NORTH WEDNESDAY AND
WEDNESDAY NIGHT. IT/S THE SAME GENERAL STORY FOR THURSDAY. THERE ARE
SOME INDICATIONS THAT THE FRONT MAY TRY TO LIFT NORTH INTO THE
CENTRAL PLAINS ON THURSDAY IN RESPONSE TO LEE PRESSURE FALLS OVER THE
NORTHERN/CENTRAL PLAINS...BUT THEN THE FRONT QUICKLY GETS SHOVED BACK
SOUTH INTO THE NORTHERN PANHANDLES THURSDAY NIGHT AIDED BY OUTFLOW
FROM CONVECTION DEVELOPING ON THE FRONT. ACROSS THE SOUTHERN AND
CENTRAL TX PANHANDLE REMOVED FROM THE FRONT...THE DRY AND HOT WEATHER
UNFORTUNATELY LOOKS TO CONTINUE.

WILL KEEP FRIDAY AND SATURDAY DRY FOR NOW. THE GFS AMPLIFIES THE UPPER
RIDGE OVER THE REGION DURING THIS TIME...WITH THE SURFACE FRONT
RETREATING NORTH OF THE AREA. THE ECMWF IS NOT AS AGGRESSIVE IN THIS
REGARD...KEEPING THE RIDGE MORE SUPPRESSED AND THE FRONT AROUND AT
LEAST THROUGH FRIDAY. HOWEVER THE LATEST 00Z RUN OF THE ECMWF HAS
TRENDED A BIT TOWARD THE GFS...SO WILL KEEP THE FORECAST DRY FOR
NOW...WHILE ACKNOWLEDGING THAT THUNDERSTORM CHANCES COULD POTENTIALLY
LINGER AT LEAST INTO FRIDAY ACROSS NORTHERN AREAS DEPENDING ON WHICH
SOLUTION ULTIMATELY PANS OUT. EITHER WAY...IT LOOKS LIKE THE EDGE OF
THE MONSOON PLUME WILL STILL BE NEAR THE NORTH/NORTHWEST
PANHANDLES...SO WILL CERTAINLY HAVE TO KEEP AN EYE ON CONVECTIVE
POTENTIAL IN THESE NORTHERN AREAS AS THE TIME NEARS.

KB

FIRE WEATHER...
A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER ALL BUT THE FAR
EASTERN PANHANDLES THIS AFTERNOON AND EVENING. LIGHTNING
STRIKES...BRIEF HEAVY RAIN...AND GUSTY ERRATIC WINDS WILL BE POSSIBLE
WITH ANY STORMS. OTHERWISE...RELATIVE HUMIDITIES ARE FORECAST TO
REMAIN AT OR ABOVE 20 PERCENT TODAY WHILE SOUTHERLY WINDS REMAIN
AROUND 15 MPH OR LESS. ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE ON MONDAY AS SOUTH TO SOUTHWEST WINDS INCREASE TO 15 TO 20
MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITIES FALL TO 15 TO 20
PERCENT. RELATIVE HUMIDITIES WILL FALL TO 15 TO 20 PERCENT OVER MUCH
OF THE AREA ON TUESDAY AND WEDNESDAY...BUT WINDS ARE EXPECTED TO
REMAIN BELOW ELEVATED LEVELS. IN FACT...AFTER MONDAY NO ELEVATED
FIRE WEATHER CONDITIONS ARE FORECAST FOR THE UPCOMING WEEK.

KB

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/11
Hazardous weather outlook, Jul 31, 3:09 AM CST, 9 hours 36 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
409 AM CDT SUN JUL 31 2011

OKZ001>003-TXZ001>020-312100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
409 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING
ACROSS THE WESTERN THREE FOURTHS OF THE PANHANDLES. SEVERE WEATHER IS
NOT EXPECTED...BUT WIND GUSTS TO AROUND 55 MPH AND LOCALLY HEAVY
RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON THROUGH TUESDAY
NIGHT ACROSS MOST OF THE OKLAHOMA PANHANDLE...AS WELL AS THE
NORTHWEST AND NORTHERN TEXAS PANHANDLE. THUNDERSTORMS WILL BE
POSSIBLE WEDNESDAY THROUGH THURSDAY ACROSS MOST OF THE OKLAHOMA
PANHANDLE...AS WELL AS THE NORTHWEST AND NORTH CENTRAL TEXAS
PANHANDLE. THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE OKLAHOMA
PANHANDLE AND NORTHERN SECTIONS OF THE TEXAS PANHANDLE THURSDAY
NIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT WIND GUSTS TO AROUND 55
MPH AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER
STORMS.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ON MONDAY ACROSS THE
PANHANDLES DUE TO SOUTH TO SOUTHWEST WINDS OF 15 TO 20 MPH WITH
HIGHER GUSTS...DRY GRASSES...AND MINIMUM RELATIVE HUMIDITY VALUES
OF 15 TO 20 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS ON MONDAY.

COCKRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
July 31, 12:45 PM CST to 3:00 PM CST
Where
Wheeler forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337963.